Noncardiogenic Pulmonary Edema After Neostigmine Administration During Emergence From General Anesthesia: A Case Report

Read full text
Authors: Jean-Claude Stephan, Mikhael Kossaify, S.D. Chamandi, Anthony Kanbar
Cited by: 1
References: 13

Abstract

We report the case of a previously healthy 27-year-old man who developed acute pulmonary edema shortly after receiving neostigmine-atropine for neuromuscular blockade reversal during appendectomy under general anesthesia. Before extubation, he developed severe hypoxemia, increased airway pressures, pink frothy tracheal secretions, and bilateral diffuse pulmonary infiltrates on chest radiography. Cardiogenic pulmonary edema, fluid overload, negative-pressure pulmonary edema, and perioperative hypersensitivity were considered unlikely based on the clinical findings, bedside cardiac ultrasound, limited intraoperative fluids, normal histamine and tryptase levels, and negative skin testing. The event was therefore considered a diagnosis of exclusion temporally associated with neostigmine administration. This case highlights the importance of careful differential diagnosis and cautious causal attribution when respiratory compromise occurs after reversal.

Fields of Study & Subjects

Restraint-Related Deaths Takotsubo Cardiomyopathy and Associated Phenomena Anesthesia and Sedative Agents

Publication details

Journal / source
Case Reports in Anesthesiology
Publisher
Wiley
Volume
2026
Issue
1
Pages
8828001–8828001
Publication date
1 January 2026
Language
EN